Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 56, NWS Albuquerque, NM

July 8, 2022Mora County, San Miguel County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 8, 2022, 2:45 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2022, 2:45 PM MDT (20:45 UTC)
Expired
Jul 8, 2022, 7:45 PM MDT
In force
5 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, San Miguel County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 181 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
4035 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:35 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 11:35 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1135 AM MDT Fri Jul 8 2022

.AVIATION...
18Z TAF CYCLE
The center of the upper high is over northwest New Mexico and
will be at the four corners region tonight and Saturday. VFR
conditions prevail and are forecast to persist, except for short-
lived MVFR conditions in scattered convection along/east of the
central mountain chain this afternoon/evening. Thunderstorm impacts
are likely at KLVS, with a good chance in KTCC and KROW. Storms
diminish early tonight, then form again Saturday midday and
strengthen in the afternoon.

&&

.PREV DISCUSSION...256 AM MDT Fri Jul 8 2022...
.SYNOPSIS...
Today's afternoon and evening round of showers and thunderstorms will
once again be most prevalent from the east slopes of the Sangre de
Cristo, Sacramento and Capitan mountains eastward. As moisture makes
its way west and north tonight, chances for afternoon and evening
storms return to all but the northwest quarter Saturday. Scattered
afternoon and evening thunderstorms return to all areas by Sunday
afternoon and evening with numerous storms forecast for early next
week. High temperatures are forecast to remain above seasonal
averages until cooling to near average Tuesday and Wednesday.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH SATURDAY...
The upper high is forecast to strengthen over northwest NM today to
near 598dam at 500mb, while moisture advects northwest to near the
RGV and results in another, likely more active, round of daytime
heating triggered convection. Storms will move slowly to the south,
or regenerate along outflow boundaries, and initiate along the
central mountain chain late morning or early afternoon. Burn scar
flooding is possible today, but the ingredients aren't tipping the
scale toward a flash flood watch given the short-lived nature of the
updrafts and resulting small footprint of heavy rainfall. Moisture
will advance westward overnight beyond the RGV to near the
Continental Divide, setting the stage for Saturday as the upper high
backs-off to the over the Four Corners or southwest CO. Steering
flow toward the west or southwest on Saturday afternoon may take
storms off of the southern Sangre De Cristos and the Sandia/Manzano
Mountains across the Santa Fe and Albuquerque Metros. With PWATs
still on the uptrend Saturday, storms along/west of the central
mountain chain will be capable of producing heavy downpours with
rainfall amounts around 1". Highs today and Saturday will generally
be at or above normal.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
No major changes to the extended forecast with thunderstorm activity
forecast to continue ramping up Sunday and especially early next
week. Monsoon high center and its related subsidence inversion are
forecast to shift east over the Southern Plains by Sunday with
thunderstorm activity ramping up over much of the forecast area. An
upper-level trough sliding southeastward through the Northern Plains
is then forecast to force the upper-high westward to over northern
AZ/southern UT. Plentiful low-level monsoon moisture will be
available for daytime heating to act upon Monday afternoon and
evening. Storm motion Sunday will be slow and erratic, becoming to
the southeast around 10-15 mph Monday. Another active to very active
day is forecast for Tuesday as the monsoon high center remains over
southern UT. Steering flow changes little from Monday with most
storms drifting south and southeastward. Tuesday and Wednesday
continue to look like days where rain cooled air from storms over
the Jemez and southern Sangre de Cristo mountains collide over the
middle RGV, possibly impacting the Santa Fe and ABQ metro areas late
Tuesday afternoon with strong winds and torrential rainfall.

Model forecasts begin to diverge somewhat Wednesday and Thursday but
with the general idea that the monsoon high will build back
overhead. Slightly less in the way of thunderstorm coverage is
forecast but with sufficient surface heating forecast, scattered
storm coverage seems the likely result. High temperatures will
continue above average through Monday, cooling slightly to near
average Tuesday through Thursday.

11/33

&&

.FIRE WEATHER...
Chances for wetting storms will favor areas along/east of the
central mountain chain today with potential for burn scar flooding
as the upper high continues to strengthen over northwest NM, where
hot, dry and unstable conditions are expected. Moisture will work
slowly westward Saturday and Sunday as the upper high sets up over
the Four Corners or southwest CO, bringing chances for wetting
storms all the way to the AZ border. An uptrend in wetting storms
and potential burn scar flooding is forecast Tue/Wed after a
backdoor front moves through and replenishes moisture while the
upper high moves east from over UT to CO. A downtrend in daily
rounds of wetting storms is forecast toward the end of next week as
the upper high expands across the region with no additional moisture
input.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jul 8, 1:29 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Fri Jul 8 2022

NMZ215-227-228-082000-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Johnson and Bartlett Mesas Including Raton Pass-
129 PM MDT Fri Jul 8 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTH CENTRAL COLFAX
COUNTY THROUGH 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Cokedale to 14 miles north of
Cimarron. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raton, Sugarite, Raton Crews Airport and Sugarite Canyon State Park.

This includes the following highways...
 Interstate 25 between Mile Markers 443 and 460.
 Highway 64 between Mile Markers 324 and 352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3657 10457 3669 10496 3699 10475 3699 10430
TIME...MOT...LOC 1929Z 270DEG 18KT 3703 10467 3672 10489

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jul 8, 2:16 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT Fri Jul 8 2022

NMZ227-228-082045-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
216 PM MDT Fri Jul 8 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN COLFAX
COUNTY THROUGH 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugarite Canyon State Park to near Raton.
Movement was east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.

This includes the following highways...
 Interstate 25 between Mile Markers 443 and 457.
 Highway 64 between Mile Markers 341 and 360.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3670 10430 3680 10454 3699 10445 3699 10419
TIME...MOT...LOC 2015Z 249DEG 5KT 3700 10439 3682 10446

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jul 8, 2:29 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
229 PM MDT Fri Jul 8 2022

NMZ215-227-228-082100-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Johnson and Bartlett Mesas Including Raton Pass-
229 PM MDT Fri Jul 8 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL COLFAX
COUNTY THROUGH 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cimarron, or 22 miles northwest of Springer,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Colfax
County.

This includes Highway 64 between Mile Markers 311 and 331.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3659 10495 3674 10482 3666 10453 3638 10478
TIME...MOT...LOC 2029Z 311DEG 7KT 3662 10484

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:19 PM MDTSpecial Weather StatementABQUnion26 min
Jul 7, 6:27 PM MDTSpecial Weather StatementABQUnion18 min
Jul 7, 9:31 PM MDTSpecial Weather StatementABQColfax44 min
Jul 8, 11:45 AM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jul 8, 12:38 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Taos5 hr
Jul 8, 12:47 PM MDTAreal Flood AdvisoryABQColfax, Mora3 hr
Jul 8, 1:19 PM MDTAreal Flood AdvisoryABQTaos19 hr
Jul 8, 1:29 PM MDTSpecial Weather StatementABQColfax31 min
Jul 8, 1:36 PM MDTSevere Thunderstorm WarningABQColfax39 min
Jul 8, 2:11 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 8, 2:16 PM MDTSpecial Weather StatementABQColfax29 min
Jul 8, 2:29 PM MDTSpecial Weather StatementABQColfax31 min
Jul 8, 2:34 PM MDTSevere Thunderstorm WarningABQColfax56 min
Jul 8, 3:19 PM MDTFlash Flood Warning Considerable damage threatABQSandoval5 hr
Jul 8, 3:28 PM MDTSpecial Weather StatementABQColfax32 min
Jul 8, 3:38 PM MDTSevere Thunderstorm WarningABQColfax, Union67 min
Jul 8, 4:33 PM MDTSpecial Weather StatementABQMora27 min
Jul 8, 4:37 PM MDTSevere Thunderstorm WarningABQColfax, Mora53 min
Jul 8, 4:53 PM MDTFlash Flood Warning Considerable damage threatABQColfax4 hr
Jul 8, 5:34 PM MDTAreal Flood AdvisoryABQColfax, Mora3 hr
Jul 8, 5:36 PM MDTSevere Thunderstorm WarningABQMora24 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.